Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Tallahassee, FL

February 22, 2008Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 22, 2008, 10:25 AM CST for Houston County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2008, 10:25 AM CST (16:25 UTC)
Expired
Feb 22, 2008, 11:15 AM CST
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 221625
SVRTAE
ALC069-221715-
/O.NEW.KTAE.SV.W.0035.080222T1625Z-080222T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 AM CST FRI FEB 22 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF COTTONWOOD...

* UNTIL 1115 AM CST

* AT 1018 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COTTONWOOD...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHFORD BY 1030 AM CST...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO WILL REMAIN POSSIBLE. IF A TORNADO IS 
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3129 8514 3118 8509 3116 8509 3116 8508
      3110 8504 3102 8538 3115 8545 3122 8532
TIME...MOT...LOC 1625Z 247DEG 40KT 3114 8526

$$

85-GIBBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:00 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 22, 9:00 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EST FRI FEB 22 2008

...DENSE FOG EXPECTED INTO THE LATE MORNING HOURS ACROSS
PORTIONS OF NORTH FLORIDA AND SOUTHEAST ALABAMA...

...SEVERE WEATHER POSSIBLE LATER THIS MORNING THROUGH TONIGHT OVER A
LARGE PORTION OF THE FORECAST AREA...

...LOCALIZED FLOODING THREAT CONTINUES WITH ADDITIONAL RAINFALL
EXPECTED THROUGH TONIGHT...

.SYNOPSIS...ANOTHER ACTIVE WEATHER DAY IS ON TAP ACROSS THE AREA
TODAY. THE MORNING SURFACE ANALYSIS SHOWED THE WARM FRONT THAT
BROUGHT THE LARGE AMOUNTS OF RAIN ACROSS THE AREA LAST NIGHT NORTH
OF THE OUR AREA. THE COLD FRONT IS NOW JUST TO OUR WEST EXTENDING
SOUTHWEST FROM NORTHERN ALABAMA TO LOUISIANA. RADAR AND SATELLITE
IMAGERY DISPLAYS A STRONG LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF
THIS BOUNDARY APPROACHING OUR SOUTHEAST ALABAMA AND FLORIDA
PANHANDLE COUNTIES THIS MORNING. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF THIS BOUNDARY TO CONTINUE FILLING IN OVER THE
AREA AS THE DAY PROGRESSES. MODERATE INSTABILITY AND UNIDIRECTIONAL
SHEAR PROFILES ARE VERY IMPRESSIVE. BULK SHEAR VALUES ARE IN THE
RANGE OF 50-65 KNOTS. THE STORM PREDICTION CENTER HAS PLACED OUR
AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PROVIDED THE
INSTABILITY AND THE UNIDIRECTIONAL SHEAR PROFILES...THE MAIN THREAT
WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL WITH SPLITTING
SUPERCELLS AND BOWING SEGMENTS. ALTHOUGH THESE SHEAR PROFILES ARE
NOT EXACTLY CONDUCIVE FOR TORNADIC DEVELOP...AN ISOLATED EVENT OR
TWO CANNOT BE RULED OUT PROVIDED PLENTY OF LOW-LEVEL MOISTURE AND
THE VERY LOW LCLS COMBINED WITH THE SHEAR AND INSTABILITY.

IN ADDITION TO THE SEVERE WEATHER CONCERN...FLOODING WILL ALSO BE AN
ISSUE WITH THE SOILS ALREADY SATURATED FROM LAST NIGHT. ADDITIONAL
RAINFALL ACCUMULATIONS OF ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS WILL REMAIN POSSIBLE THROUGH THE DAY TODAY AND TONIGHT.
RIVER LEVELS AROUND THE AREA ARE ALREADY AT MINOR FLOOD STAGE.
HERE ARE A FEW RAINFALL REPORTS FROM AROUND THE AREA OVER THE PAST
24 HRS.

24 HR RAINFALL ACCUMULATIONS AROUND OUR FORECAST AREA:

NORTHWEST FLORIDA:

PANAMA CITY................................7.20 INCHES
TALLAHASSEE (FSU)..........................5.55 INCHES
MADISON COUNTY.............................4-5 INCHES

*SOME SPOTTER REPORTS FROM THE PANAMA CITY AREA HAVE REPORTED
 AMOUNTS BETWEEN EIGHT AND NINE INCHES.

SOUTHWEST GEORGIA:

GRADY COUNTY........................3.58 INCHES
BROOKS COUNTY (WEST OF VALDOSTA)....4.62 INCHES
ALBANY..............................1.40 INCHES

SOUTHEAST ALABAMA:
DOTHAN..............................1.30 INCHES

&&

.AVIATION...WARM MOIST AIR FLOWING IN OFF OF THE GULF IS KEEPING
AREA TERMINALS SOCKED IN WITH LOW CLOUDS AND FOG. AS OF 14Z...STILL
DEALING WITH IFR TO LIFR CONDITIONS AT AIRPORTS. CIGS AND FOG SHOULD
BEGIN TO LIFT BY 16Z WITH VFR CONDITIONS DEVELOPING. WILL SEE QUITE
A FEW SHOWERS AND THUNDERSTORMS SCATTERED AROUND THIS AFTERNOON WITH
STRONG TO SEVERE STORMS POSSIBLE DURING THE AFTERNOON AND EVENING.
EXPECT PREVAILING CONDITIONS TO DROP BELOW VFR ONCE AGAIN THIS
EVENING WITH THE WARM AND MOIST AIRMASS STILL IN PLACE.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...HOUSTON.

     DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
     BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...
     COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...GRADY...
     IRWIN...LANIER...LEE...LOWNDES...MILLER...MITCHELL...
     QUITMAN...RANDOLPH...SEMINOLE...TERRELL...THOMAS...TIFT...
     TURNER...WORTH.

FL...FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...FRANKLIN...GADSDEN...
     GULF...HOLMES...INLAND WALTON...JACKSON...JEFFERSON...
     LEON...LIBERTY...WAKULLA...WASHINGTON.

     DENSE FOG ADVISORY UNTIL 11 AM EST /10 AM CST/ THIS MORNING FOR
     THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...
     FRANKLIN...GADSDEN...GULF...HOLMES...INLAND WALTON...
     JACKSON...JEFFERSON...LEON...LIBERTY...MADISON...WAKULLA...
     WASHINGTON.

GM...NONE.
&&

SYNOPSIS...GIBBS
AVIATION...CAMP
Hazardous weather outlook, Feb 22, 4:59 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EST FRI FEB 22 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
559 AM EST FRI FEB 22 2008 /459 AM CST FRI FEB 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

SCATTERED SHOWERS THIS MORNING WILL GIVE WAY TO ANOTHER ROUND OF
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING WEST TO EAST THIS
AFTERNOON INTO TONIGHT. SOME OF THE RAINFALL MAY ONCE AGAIN BE
QUITE HEAVY. MANY LOCAL RIVERS ARE ALREADY RUNNING HIGH AND
ADDITIONAL RAINFALL IS LIKELY TO RESULT IN MORE FLOODING ISSUES.
SEE LOCAL FLOOD STATEMENTS FOR DETAILS ON HEIGHT AND TIMING OF
RIVER CRESTS. IN ADDITION TO THE RIVERS...WIDESPREAD RAINFALLS
BETWEEN TWO AND FIVE INCHES WITH LOCALLY HIGHER AMOUNTS OCCURRED
ON THURSDAY. AFTER THIS RAINFALL THE GROUND HAS BECOME SATURATED
IN MANY LOCATIONS MAKING THE THREAT OF FLOODING FROM LOCALIZED
DOWNPOURS HIGHER THAN NORMAL.

OUTSIDE OF THE RAINFALL...THERE IS A THREAT OF SOME POTENTIALLY
SEVERE THUNDERSTORMS ACROSS A LARGE PORTION OF THE FORECAST AREA
TODAY INTO TONIGHT. THE STORM PREDICTION CENTER CONTINUES TO
OUTLINE OUR AREA FOR A SLIGHT RISK OF SEVERE WEATHER THROUGH
TONIGHT. THE THREAT WILL BE HIGHEST THIS AFTERNOON INTO THE
EVENING HOURS ACROSS WESTERN PORTIONS OF THE FORECAST AREA AND
THEN TRANSITION EASTWARD DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS AND MARGINALLY SEVERE HAIL. AN ISOLATED TORNADO CAN
ALSO NOT BE RULED OUT AS LOW LEVEL SHEAR WILL BE HIGH.

AREAS OF DENSE FOG WILL BE AROUND THROUGH MUCH OF THE MORNING...
ESPECIALLY FROM SOUTHEAST ALABAMA DOWN INTO THE FLORIDA PANHANDLE.

THERE IS A HIGH RISK OF RIP CURRENT TODAY ALONG THE EASTERN
FLORIDA PANHANDLE AND FLORIDA BIG BEND BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL EXIT THE FORECAST AREA SATURDAY BRINGING TO AN
END ANY LINGERING SHOWERS AND THUNDERSTORMS.

ANOTHER COLD FRONTAL PASSAGE DURING THE MIDDLE OF NEXT WEEK WILL
BRINGING ANOTHER CHANCE FOR A ROUND OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Feb 22, 9:19 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 AM EST FRI FEB 22 2008

ALZ066-068-069-221600-
DALE-GENEVA-HOUSTON-
919 AM CST FRI FEB 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE...GENEVA AND
HOUSTON COUNTIES...

* UNTIL 1000 AM CST

AT 914 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF HARTFORD...OR 8 MILES NORTHEAST
OF GENEVA...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP
Special weather statement, Feb 22, 10:08 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1108 AM EST FRI FEB 22 2008

ALZ067-GAZ121-142-221715-
CLAY-EARLY-HENRY-
1108 AM EST FRI FEB 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CLAY...EARLY AND
HENRY COUNTIES...

* UNTIL 1215 PM EST/1115 AM CST/

AT 1000 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WEBB...OR 7 MILES EAST OF
HEADLAND...MOVING NORTHEAST AT 30 TO 40 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:27 AM CSTDense Fog AdvisoryTAECoffee, Dale, Geneva, Henry, Houston7 hr
Feb 22, 8:08 AM CSTDense Fog AdvisoryTAECoffee, Dale, Geneva, Henry, Houston112 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.